Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 108, NWS Salt Lake City, UT

September 12, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 12, 2013, 8:36 AM MDT for Carbon County, Emery County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2013, 8:36 AM MDT (14:36 UTC)
Expired
Sep 12, 2013, 2:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 219 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WGUS55 KSLC 121436
FFWSLC
UTC007-015-122030-
/O.NEW.KSLC.FF.W.0108.130912T1436Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
836 AM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH
  SPECIFICALLY FOR THE SEELEY BURN SCAR

* UNTIL 230 PM MDT

* AT 828 AM MDT...DOPPLER RADAR INDICATED THAT RAINFALL HAS BEEN     
  FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE THAT   
  UP TO A TENTH OF AN INCH OF RAINFALL HAS FALLEN ON THE BURN SCAR   
  OVER THE PAST HOUR. ANOTHER QUARTER TO HALF INCH OF RAINFALL IS    
  EXPECTED THROUGH MIDDAY.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
  FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER  
  PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND  
  ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.   
  IN ADDITION DEBRIS FLOWS ARE POSSIBLE ON ROUTE 31.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COAL CITY
  AND CLEAR CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3942 11130 3946 11130 3947 11125 3969 11125
      3970 11124 3968 11098 3943 11099

$$

ROGOWSKI
2 follow-up statements
768 
WGUS75 KSLC 121741
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1141 AM MDT THU SEP 12 2013

UTC007-015-122030-
/O.CON.KSLC.FF.W.0108.000000T0000Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
1141 AM MDT THU SEP 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

AT 1136 AM MDT...DOPPLER RADAR INDICATED THE HEAVY THUNDERSTORMS 
HAVE MOVED THROUGH THE SEELEY BURN SCAR AREA. THROUGH EARLY 
AFTERNOON...EXPECT TO SEE ADDITIONAL PERIODS OF MODERATE TO PERHAPS 
HEAVY RAINFALL ON THE BURN SCAR. 

IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH   
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER    
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND    
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.     
IN ADDITION DEBRIS FLOWS ARE POSSIBLE ON ROUTE 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY OCCUR WITHIN
MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE PREPARED
TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3942 11130 3946 11130 3947 11125 3969 11125
      3970 11124 3968 11098 3943 11099

$$

ROGOWSKI
447 
WGUS75 KSLC 122021
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT THU SEP 12 2013

UTC007-015-122031-
/O.EXP.KSLC.FF.W.0108.000000T0000Z-130912T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
221 PM MDT THU SEP 12 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION AT THE SEELEY BURN SCAR HAS 
DIMINISHED GREATLY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3942 11130 3946 11130 3947 11125 3969 11125
      3970 11124 3968 11098 3943 11099

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:48 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 12, 5:48 AM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
548 AM MDT THU SEP 12 2013

.SYNOPSIS...A MOIST UPPER LOW OVER FAR SOUTHWEST UTAH WILL DRIFT
VERY SLOWLY NORTH TODAY AND TONIGHT THEN VERY SLOWLY EAST FRIDAY
THROUGH EARLY SUNDAY BEFORE MOVING OFF TO THE NORTHEAST.

&&

.SHORT TERM...THE CLOSED LOW HAS SHIFTED TO FAR SWRN UT EARLY THIS
MORNING AND A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS MOST OF THE
CWA.

THE LOW IS NOW FORECAST TO DRIFT SLOWLY N-NWWD TODAY ENDING UP OVER
NERN NV TONIGHT. WEAK VORT LOBES WILL CONTINUE TO SPIN AROUND THE
LOW SETTING OFF CONVECTIVE SHOWERS. ONE OF THESE IS SPREADING INTO
THE WASATCH FRONT AND BACK AT THIS TIME. RAINFALL WITH THESE STORMS
IS NOT PARTICULARLY HEAVY AND STORMS ARE MOVING ALONG SO THE THREAT
TO THE BURN SCARS IS NOT THAT HIGH WITH THIS INITIAL SURGE.

EXPECT STORMS TO BECOME STRONGER THRU THE DAY WITH AN INCREASING
THREAT OF HEAVY RAIN ON A BURN SCAR AND THE GOING FLASH FLOOD WATCH
LOOKS GOOD.

DOWN SOUTH EXPECT A SIMILAR RESULT WITH THE HEAVIER RAIN HOLDING OFF
TIL AFTN AND IT SHOULD BE GENERALLY LESS WIDESPREAD BUT ANY THAT
DOES FALL WILL MOSTLY RUN OFF SO THE FLOOD THREAT REMAINS ELEVATED
THERE AS WELL AND EXISTING WATCH REMAINS IN PLACE.

THE UPPER LOW IS FORECAST BY THE LATEST 06Z GFS TO STALL OVER NERN
NV THRU FRI THEN DRIFT VERY SLOWLY EWD THRU SAT NIGHT FINALLY
LIFTING OUT LATER SUNDAY. SO EXPECT A CONTINUED PARADE OF CONVECTIVE
SHOWERS ACROSS MAINLY THE NRN AND CENTRAL CWA FRI THRU SAT. THIS
WILL KEEP A THREAT OF HEAVY RAIN OVER BURN SCARS AND THE EXISTING
FLASH FLOOD WATCH FOR THE NORTH MAY NEED TO BE EXTENDED.

&&

.LONG TERM...THE LINGERING LOW IS EXPECTED TO DISSIPATE AND EXIT THE
REGION SUNDAY NIGHT INTO MONDAY MORNING...WITH A DRIER AIRMASS
MOVING INTO UTAH FROM THE WEST THROUGH THE DAY MONDAY. ENOUGH
MOISTURE COULD REMAIN ACROSS THE EASTERN HALF OF THE STATE TO
PRODUCE SHOWERS AND THUNDERSTORMS ALONG THE HIGHER TERRAIN MONDAY
AND TUESDAY...THOUGH COVERAGE WILL BE SIGNIFICANTLY DECREASED
COMPARED TO THE WEEKEND.

IN ADDITION TO DRYING...BOTH THE GFS AND ECMWF SHOW A WARMING TREND
FOR MONDAY AND PERHAPS TUESDAY...AS A SOUTHWESTERLY FLOW SETS UP
AHEAD OF A TROUGH THAT MOVES INTO THE PACIFIC NORTHWEST. THE GFS IS
A LITTLE FURTHER SOUTH WITH THIS FEATURE...AND ACTUALLY PUSHES SOME
LOW LEVEL COOLER AIR INTO NORTHERN UTAH ON TUESDAY. FOR NOW...HAVE
KEPT THE FORECAST TOWARD THE WARMER ECMWF SOLUTION...AS THE GFS
SEEMS A LITTLE FAST IN MOVING THIS FEATURE INTO THE GREAT BASIN.

BEYOND TUESDAY...THE 00Z EC AND GFS ACTUALLY BECOME OUT OF
PHASE...WITH DIFFERENT TIMING OF SHORTWAVES MOVING THROUGH THE
REGION. WHILE THE CURRENT FORECAST AGREES MORE WITH EC TIMING...THAT
IS COOLING TEMPS A BIT ON WEDNESDAY...FORECAST IS STILL A BIT OF A
COMPROMISE...KEEPING TEMPS A FEW DEGREES ABOVE CLIMO IN DAYS 6 AND
7. WHILE THESE TWO GLOBAL MODELS HAVE DIFFERENT IDEAS FOR DAYS 6
THROUGH 10...BOTH INDICATE THAT MULTIPLE DRY COLD FRONTS COULD
MIGRATE ACROSS THE CWA THROUGH THE MIDDLE OF THE MONTH.

&&

.AVIATION...SOUTHEASTERLY WINDS SHOULD CONTINUE AT THE SLC TERMINAL
THROUGH THE MORNING HOURS...THOUGH THERE IS A CHANCE WINDS COULD
BECOME DUE EASTERLY AT TIMES THROUGH 14Z. A SWITCH TO NORTHWESTERLY
WINDS IS EXPECTED BETWEEN 19Z AND 21Z. RAIN IS LIKELY AT THE
TERMINAL TODAY ALONG WITH THE A CHANCE OF A THUNDERSTORM...WITH
CEILINGS BELOW 7000FT POSSIBLE. CLOUD- TO- GROUND
LIGHTNING...ERRATIC WINDS...AND BRIEF MVFR CONDITIONS ARE ALSO
POSSIBLE IN THE HEAVIEST SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ010-012>014-016-019>021-517-518.

     FLASH FLOOD WATCH FROM 9 AM MDT THIS MORNING THROUGH THIS
     EVENING FOR UTZ001>004-006>008-015.

WY...NONE.
&&

WILENSKY/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 12, 6:42 AM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 AM MDT THU SEP 12 2013

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
642 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS AND THIS WILL
CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA FRIDAY THROUGH SATURDAY ALONG WITH A THREAT OF HEAVY
RAIN AND LOCAL FLASH FLOODING. THE HEAVY RAIN THREAT WILL
GRADUALLY SHIFT INTO THE NORTHERN PORTIONS OF THE AREA DURING THIS
TIME WHILE IT DECREASES OVER THE SOUTH.

SHOWERS WILL TAPER OFF OVER THE SOUTH THROUGH THE WEEKEND AND OVER
THE NORTH BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:57 PM MDTFlash Flood WarningSLCEmery, Sevier3 hr
Sep 11, 7:13 PM MDTAreal Flood AdvisorySLCTooele2 hr
Sep 11, 7:47 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Sep 11, 8:33 PM MDTAreal Flood WarningSLCCarbon, Emery, Garfield, Kane, San Juan, Sanpete and 2 more12 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.